Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

July 26, 2016McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2016, 6:40 AM CDT for McPherson County, South Dakota. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2016, 6:40 AM CDT (11:40 UTC)
Expired
Jul 26, 2016, 6:57 AM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:45 AM CDTHAIL 17 Ese Long Lake, SDWAS MOSTLY NICKEL SIZED HAIL WITH SOME AS LARGE AS QUARTERS. THE HAIL WAS STILL ON THE GROUND AT 845 THIS MORNING. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KABR 261140
SVRABR
SDC089-261230-
/O.NEW.KABR.SV.W.0151.160726T1140Z-160726T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
640 AM CDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 AM CDT

* AT 640 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONG
  LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN MCPHERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4582 9920 4592 9917 4589 9891 4574 9896
TIME...MOT...LOC 1140Z 285DEG 10KT 4585 9910 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
920 
WWUS53 KABR 261157
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 AM CDT TUE JUL 26 2016

SDC089-261206-
/O.CAN.KABR.SV.W.0151.000000T0000Z-160726T1230Z/
MCPHERSON SD-
657 AM CDT TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4582 9920 4592 9917 4589 9891 4574 9896
TIME...MOT...LOC 1154Z 285DEG 10KT 4584 9903 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:29 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 26, 6:29 AM CDT, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 AM CDT TUE JUL 26 2016

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 209 AM CDT TUE JUL 26 2016

Several small waves in the zonal to northwest flow aloft will help
enhance the sfc pattern throughout the short term. A sfc low will be
shifting into western SD this morning and over western NE this
afternoon. Initially watching a couple of cells over Campbell Co.
this morning, that at least the HRRR has picked up on. Utilized the
smaller scale/near-term solutions heavily for today, reducing pops
over the southeast. While the potential for showers and a few
thunderstorms will be possible, the best chance for stronger to
severe thunderstorms is expected along and west river, closer to the
sfc low and best shear. A sfc trough will extend northeast from the
low, into northeastern ND.

The east to west oriented cold front, extending from southern Hudson
Bay through central ND, will be slowly sinking into our area
tonight. This will keep at least some small mention of precip over
the area. The main concern will be the potential for an MCS to
develop to our west this afternoon, and shift moderate precip
tonight.

Dry high pressure across south central Canada will be slowly moving
in behind the frontal boundary Wednesday night-Thursday. Mainly dry
northeast winds will dominate the cwa from 18Z Wednesday through
Thursday. Highs both Wednesday and Thursday will top out in the
upper 70s to low 80s.

.LONG TERM...(Thursday Evening through Monday)
Issued at 209 AM CDT TUE JUL 26 2016

Northwest flow aloft will dominate until late Saturday when a ridge
begins to build in. A weak area of sfc low pressure will move off of
the Rockies Thu night through Saturday, bringing the potential for
showers and thunderstorms. Moisture and instability will be limited
as the upper ridge builds, so even though another low will move
through the Plains on Monday, precip is reduced to a slight chance.

Temperatures will rise through the extended. Highs will top out near
80 on Friday and then will climb into the 90s by the start of next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 626 AM CDT TUE JUL 26 2016

An area of showers and thunderstorms along the ND/SD border will
move near KABR this morning from 12z to 15z. Then, a warm front
will drape itself across northern SD this afternoon, bringing
another round of showers and thunderstorms around 21z. A third
round will develop and move west to east starting closer to 00z.
VFR conditions are expected through this evening except in and
near stronger thunderstorms. MVFR cigs will move in and affect
KMBG and KABR toward the end of the valid period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 26, 3:47 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
347 AM CDT TUE JUL 26 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
347 AM CDT TUE JUL 26 2016 /247 AM MDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE. THERE IS THE POTENTIAL FOR SOME
STORMS TO BECOME STRONG TO SEVERE...ESPECIALLY LATE THIS AFTERNOON
THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING.

KF

In the hours before

Special weather statement, Jul 26, 12:55 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT TUE JUL 26 2016

SDZ004-260700-
CAMPBELL SD-
1255 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 200
AM CDT...

AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HERREID...OR 23 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERREID...POLLOCK AND MOUND CITY.

LAT...LON 4594 10003 4594 9992 4577 9980 4566 10019
      4591 10034 4595 10011
TIME...MOT...LOC 0555Z 336DEG 9KT 4586 10009

WISE
Special weather statement, Jul 26, 2:19 AM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 AM CDT TUE JUL 26 2016

SDZ004-005-010-260815-
CAMPBELL SD-EDMUNDS SD-MCPHERSON SD-
219 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON...NORTHEASTERN
CAMPBELL AND NORTHWESTERN EDMUNDS COUNTIES UNTIL 315 AM CDT...

AT 219 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARTAS...OR 7 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUREKA...HERREID...HOSMER...ARTAS...HILLSVIEW...NEW TOWN CORNER AND
GREENWAY.

LAT...LON 4582 9917 4555 9938 4563 9976 4579 10010
      4594 10001 4594 9975
TIME...MOT...LOC 0719Z 296DEG 22KT 4580 9978

WISE
Special weather statement, Jul 26, 5:55 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 AM CDT TUE JUL 26 2016

SDZ005-006-261145-
MCPHERSON SD-BROWN SD-
555 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL 645 AM CDT...

AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ELM LAKE...OR 15 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREDERICK...FORBES...SPRING CREEK COLONY...ELM LAKE AND BARNARD.

LAT...LON 4572 9837 4578 9895 4594 9895 4594 9836
TIME...MOT...LOC 1054Z 276DEG 26KT 4586 9877

WISE
Special weather statement, Jul 26, 6:38 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 AM CDT TUE JUL 26 2016

SDZ005-261230-
MCPHERSON SD-
638 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON COUNTY
UNTIL 730 AM CDT...

AT 638 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LONG LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MCPHERSON COUNTY.

LAT...LON 4580 9921 4593 9916 4589 9889 4574 9896
TIME...MOT...LOC 1138Z 285DEG 10KT 4585 9910

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:55 AM CDTSpecial Weather StatementABRCampbell65 min
Jul 26, 2:19 AM CDTSpecial Weather StatementABRCampbell, McPherson56 min
Jul 26, 6:38 AM CDTSpecial Weather StatementABRMcPherson52 min
Jul 26, 7:10 AM CDTSpecial Weather StatementABRMcPherson50 min
Jul 26, 8:50 AM CDTSpecial Weather StatementABRBrown25 min
Jul 26, 8:59 AM CDTSpecial Weather StatementABRMcPherson46 min
Jul 26, 9:47 AM CDTSpecial Weather StatementABRMcPherson43 min
Jul 26, 9:53 AM CDTSevere Thunderstorm WarningABRMcPherson37 min
Jul 26, 10:56 AM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink20 min
Jul 26, 12:02 PM CDTSpecial Weather StatementABREdmunds43 min
Jul 26, 12:25 PM CDTSpecial Weather StatementABRSpink50 min
Jul 26, 12:51 PM CDTSpecial Weather StatementABRSpink39 min
Jul 26, 1:02 PM CDTSpecial Weather StatementABRClark43 min
Jul 26, 2:10 PM CDTSpecial Weather StatementABRHand50 min
Jul 26, 5:01 PM CDTSpecial Weather StatementABRBuffalo59 min
Jul 26, 5:12 PM CDTFlash Flood WarningABRBuffalo, Lyman3 hr
Jul 26, 5:19 PM CDTSevere Thunderstorm WarningABRLyman56 min
Jul 26, 5:35 PM CDTSpecial Weather StatementABRStanley25 min
Jul 26, 6:01 PM CDTSpecial Weather StatementABRStanley44 min
Jul 26, 6:11 PM CDTSevere Thunderstorm WarningABRLyman49 min
Jul 26, 6:29 PM CDTSpecial Weather StatementABRStanley46 min
Jul 26, 6:33 PM CDTSpecial Weather StatementABRJones42 min
Jul 26, 6:43 PM CDTSevere Thunderstorm WarningABRJones47 min
Jul 26, 6:51 PM CDTSpecial Weather StatementABRLyman39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.